Cases & Commentaries

Check the Bags

Commentary By Mary Caldwell, RN, PhD, MBA; Kathleen A. Dracup, RN, DNSc

The Case

A 50-year-old man with new atrial fibrillation
was placed on a diltiazem drip in the emergency department for rate
control. After arriving at the cardiac care unit (CCU), he was
noted to be hypotensive and a saline bolus was ordered. The nurse
asked a coworker to get her a bag of saline and went to check on
another patient. When she returned to the first patient’s
bedside, she noticed that an intravenous (IV) bag was already
hanging from the IV pole, and thought that her coworker must have
placed the saline bag there. Believing the patient required a rapid
saline infusion, she opened the IV up, and the solution infused in
rapidly. At that moment, her coworker arrived with the 500 cc
saline bag, which caused the patient’s nurse to realize, in
horror, that she had given the patient an IV bolus of more than 300
mg of diltiazem. The patient suffered severe bradycardia, which
required temporary transvenous pacemaker placement and calcium
infusion. Luckily, there was no permanent harm.

The Commentary

This case study raises several troubling issues.
A patient was given an inadvertent overdose of diltiazem during a
hypotensive episode due to a miscommunication involving two nurses.
Intravenous diltiazem can cause bradycardia, hypotension, and
reduced myocardial oxygen consumption, all serious side effects in
an already unstable patient.

Reported error rates for the administration phase
of medication procedures are significant, ranging from 26% to
36%.(1,2)
With respect to intravenous medication preparation and
administration, the possibilities for error are magnified compared
with oral agents. In one large study, the investigators reported an
overall error rate of 49% for intravenous medications, with 73% of
those errors involving bolus injections.(2)

Providers are likely to encounter at least four
complications specific to intravenous drug administration. First,
the drug can be infused too quickly or too slowly, unlike oral
agents, which have only one rate of administration. Second, IV
pumps used to control the rate of administration can fail to
operate properly or can be set up incorrectly by a nurse. Third,
preparation of the drug can lead to error, as when the drug is
added to an incompatible solution or mixed using the wrong ratio of
drug-to-IV solution. And finally, the medication can be given
through the wrong port, such as into the right atrium rather than
into a peripheral vein.

Intuitively, one might guess that the critical
care environment would be the site of more medication-related
errors than less acute units. In one study that compared intensive
care unit (ICU) with non-ICU medication-related errors, preventable
adverse drug events were twice as common in ICUs as in
non-ICUs.(3)
However, when these data were adjusted for the number of drugs used
or ordered (Figure), there were no differences between the
settings. The fact that the patient-to-nurse ratio in the ICU is
usually less than or equal to 2:1, while a single nurse on a
medical-surgical unit may be responsible for 5 to 10 patients, may
mitigate the risk of drug errors in the critical care setting.

The Institute for Safe Medication Practices cites
the "five rights" of medication use (right patient, drug, time,
dose, and route) as touchstones to aid in the prevention of errors
(www.ismp.org).
In this case, following the five rights may have prevented the
overdose. However, one must also recognize that many processes used
to prevent errors are more difficult to design and implement in
critical care units because of the rapidity with which nurses and
physicians must act. Therefore, the basics of safe drug
administration practice take on even greater importance. Building
in manual redundancies (such as verbal read-backs, similar to
those used when administering blood transfusions) may help when
there are variances to standard protocol, such as an IV bolus. The
high error level documented in IV bolus infusions (2) provides important support for reviewing hospital
policies related to their administration.

System failures also contributed to the error in
this case. If the patient was unstable enough to require a 500 cc
bolus of saline, why did the nurse leave the room to check on
another patient? Was the staffing inadequate? Workforce issues have
been an enormous concern in recent years as nursing shortages reach
crisis proportions. Nurses are stretched thin, and the shortage is
felt most acutely among specialty nurses. The clinical impact of
staffing shortages on increased mortality and
‘failure-to-rescue’ have been noted.(4) A survey conducted by NurseWeek/A-ONE (5) found that 65% of RNs felt the shortage impeded their
ability to maintain patient safety. Although specific figures
regarding the extent of shortages in critical care are not
available, the American Association of Critical Care Nurses states
that requests for registry and traveling nurses have increased
substantially across the country, with a 45% increase for adult
critical care, 50% for Pediatric/Neonatal ICUs, and 140% for
Emergency Departments.(6) In
the past, most ICUs accepted only experienced nurses (with more
than 2 years clinical post-graduate experience) as staff. However,
this requirement of previous experience is often waived in times of
staff shortages. Although new graduates usually participate in
hospital ICU training programs, the learning curves are steep and
new nurses may become overwhelmed, leading to errors in
communication and execution.

A recent Food and Drug Administration (FDA)
report listed a number of human factors associated with medication
errors. Performance deficit (as opposed to knowledge deficit), such
as seen in this case, was the human factor listed most commonly
(30%). Poor communications contributed another 16% to total
errors.(7)
Thus, this case illustrates a common source of error—a
problem of performance related to poor communication.

This case study also provides an opportunity to
evaluate mistakes on the personal level. A serious, commonly
identified shortcoming of the current medical system is the fear of
disclosing errors. When errors occur, the responsible staff member
should be an active participant in an evaluative process aimed at
preventing similar errors from recurring. Results of the evaluation
on an individual, unit, and hospital level should be shared with
the entire hospital so that similar errors might be prevented in
the future. The tradition of morbidity and mortality conferences,
used commonly by physicians, has not been adopted by nursing staff
and might be an appropriate strategy if it provided a blame-free
environment in which mistakes and system level issues could be
discussed openly.

Take-Home
Points

Specific measures to prevent errors in situations
similar to this case might include:

  • Standard policy typically dictates the
    use of IV pumps on all vasoactive drips. (Because it was not
    specifically noted in this case study, we are compelled to state
    the obvious.)
  • Standard policy usually dictates that
    vasoactive drugs be infused through a site dedicated to only that
    drug. Therefore, at least one other separate IV site should be used
    for other fluids and medications. This practice eliminates the need
    to use the high risk IV and the potential for an inadvertent
    overdose.
  • More obvious labeling of ‘high
    risk’ IV drips (eg, bigger, brighter labels; duplicate
    labeling on IV bag, pump, monitor).
  • Independent double-checks of bolus
    fluids by nurses prior to administration.
  • Reevaluation of staffing requirements if
    a patient becomes unstable so that the patient–nurse ratio
    can be appropriately adjusted.
  • Participation of nurses as well as
    physicians in morbidity and mortality conferences.

Mary Caldwell, RN,
PhD, MBA
Assistant Adjunct Professor
Department of Physiological Nursing
UCSF School of Nursing
San Francisco, CA

Kathleen A. Dracup,
RN, DNSc
Dean and Professor
UCSF School of Nursing
San Francisco, CA

References

1. Bates DW, Cullen DJ, Laird N, et al. Incidence
of adverse drug events and potential adverse drug events.
Implications for prevention. ADE Prevention Study Group. JAMA.
1995;274:29-34.[ go to PubMed ]

2. Taxis K, Barber N. Ethnographic study of
incidence and severity of intravenous drug errors. BMJ.
2003;326:684.[ go to PubMed ]

3. Cullen DJ, Sweitzer BJ, Bates DW, Burdick E,
Edmondson A, Leape LL. Preventable adverse drug events in
hospitalized patients: a comparative study of intensive care and
general care units. Crit Care Med. 1997;25:1289-1297.[ go to PubMed ]

4. Aiken LH, Clarke SP, Sloane DM, Sochalski J,
Silber JH. Hospital nurse staffing and patient mortality, nurse
burnout, and job dissatisfaction. JAMA. 2002;288:1987-1993.[ go to PubMed ]

5. NurseWeek. NurseWeek/A-ONE National Survey of
Registered Nurses: NurseWeek/A-ONE; 2002.
[ go to related
site
]

6. Critical Care Nursing Fact Sheet. American
Association of Critical-Care Nurses.
[ go to related site ]

7. Phillips J, Beam S, Brinker A, et al.
Retrospective analysis of mortalities associated with medication
errors. Am J Health Syst Pharm. 2001;58:1835-1841.
[ go to related site ][ go to PubMed ]

Figure

Figure. An Illustration of the Large Number of
IV Medications Administered to Some ICU Patients